Alert archive / Michigan / Special Weather Statements in 2015

Special Weather Statement, NWS Gaylord, MI

May 11, 20157 counties in Michigan

NWS Gaylord, MI issued this special weather statement at May 11, 2015, 4:21 PM EDT for 7 counties in Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2015, 4:21 PM EDT (20:21 UTC)
Expired
May 11, 2015, 4:45 PM EDT
In force
24 min
Issued by
NWS Gaylord, MI

Counties Crawford County, MI, Gladwin County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 55 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2015-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2015-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

650 
WWUS83 KAPX 112021
SPSAPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
421 PM EDT MON MAY 11 2015
 
MIZ017>019-021>023-027>029-034>036-041-042-112045-
KALKASKA-ROSCOMMON-ARENAC-CRAWFORD-CHARLEVOIX-MONTMORENCY-ANTRIM-
OGEMAW-OSCODA-IOSCO-GLADWIN-OTSEGO-PRESQUE ISLE-CHEBOYGAN-
421 PM EDT MON MAY 11 2015

...SHOWERS WITH GUSTY WINDS AND SMALL HAIL POSSIBLE ...

AT 420 PM EDT...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM
NEAR BEAR LAKE TO ROSCOMMON COUNTY AIRPORT TO NEAR FARWELL...AND
MOVING NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
SHOWERS.

LOCATIONS IMPACTED INCLUDE...
ALGER...HOUGHTON LAKE...GAYLORD...GLADWIN...WEST BRANCH...GRAYLING...
ROSCOMMON...ST. HELEN...PRUDENVILLE...ATLANTA...MIO...LEWISTON...
COMINS...MAPLE RIDGE...FREDERIC...MCKINLEY...BEAVERTON...ROSE CITY...
LOVELLS AND VANDERBILT.

LAT...LON 4416 8461 4416 8478 4430 8472 4477 8498
      4544 8454 4497 8395 4412 8387 4381 8460
TIME...MOT...LOC 2020Z 214DEG 48KT 4475 8491 4434 8468 4377 8493 
$$

MLR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at May 11, 3:40 PM EDT, 41 minutes earlier.

Area forecast discussion, May 11, 3:40 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
340 PM EDT MON MAY 11 2015

.NEAR TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 330 PM EDT MON MAY 11 2015

A PLAINS STORM SYSTEM LIFTING NORTHWEST OF THE GREAT LAKES WILL PUSH
INTO UPPER MICHIGAN TONIGHT BEFORE EXITING NORTHEAST INTO QUEBEC
TUESDAY. AT UPPER LVLS...A 500MB RIDGE OVER THE GREAT LAKES THIS
AFTERNOON WILL BEGIN TO PUSH EAST OF THE REGION THIS EVENING IN
ADVANCE OF A DEEPENING 500MB TROUGH. THIS UPPER TROUGH WILL BECOME
CENTERED OVER THE GREAT LAKES AND OHIO VALLEY TUESDAY. THE OVERALL
PATTERN WILL GENERATE NEARLY SEASONAL TEMPS AND RAIN ACROSS NORTHERN
MICHIGAN THIS EVENING...WITH MUCH COOLER CONDITIONS EXPECTED BY
TUESDAY.

CURRENT SFC OBS AND RADAR TRENDS SHOWING AREA OF RAIN SHOWERS OVER
THE GREAT LAKES IN ADVANCE OF THE STORM SYSTEM LIFTING INTO
WISCONSIN. A FEW LIGHTNING STRIKES HAVE BEEN NOTED WITH THE
APPROACHING PCPN HOWEVER EXPECT MOST AREAS WILL JUST SEE RAIN
SHOWERS THROUGH THIS EVENING. HOWEVER THE BEST CHANCE FOR
THUNDERSTORMS THROUGH THIS EVENING WILL BE CONFINED TO NORTHEAST
LOWER MICHIGAN (MAINLY SOUTH OF ALPENA TO SAGINAW BAY)...WHERE
LIFTED INDEX WILL BE AROUND -1C/KM AND MUCAPE 0-3KM HOVERS AROUND
500-600 J/KG. HOWEVER THE ENVIRONMENT AND POTENTIAL FOR
THUNDERSTORMS IN THIS AREA QUICKLY DIMINISHING AFTER 03Z. THE MAIN
THREAT THROUGH THIS EVENING WILL BE FOCUSED ON LOCALLY HEAVY
RAINFALL. MODEL SOUNDINGS SHOW PWAT VALUES INCREASING TO NEAR 1.50
INCHES THIS EVENING WITH A K INDEX BRIEFLY APPROACHING 35...IN A
850/700MB THETA E RIDGE AND 850MB MOISTURE TONGUE WITH 850MB DEW PTS
AROUND 8C TO 10C. THEREFORE WILL TREND WIDESPREAD PCPN FROM THIS
EVENING TO SCATTERED OVERNIGHT AS BEST MOISTURE AND FORCING EXIT
EAST OF THE LAKES. MUCH COOLER CONDITIONS WILL BEGIN TO FILTER INTO
THE GREAT LAKES OVERNIGHT AS THE UPPER TROUGH APPROACHES. 850MB TEMPS
WILL DROP FROM NEARLY +12C THIS EVENING IN ADVANCE OF THE 500MB
TROUGH...TO AROUND 0C OVERNIGHT AS THE UPPER TROUGH SETTLES INTO THE
GREAT LAKES.

&&

.SHORT TERM...(TUESDAY THROUGH THURSDAY)
ISSUED AT 330 PM EDT MON MAY 11 2015

...COOL AND BLUSTERY TUESDAY WITH SCATTERED SHOWERS...

HIGH IMPACT WEATHER POTENTIAL:  NONE EXPECTED.

PATTERN SYNOPSIS/ANTICIPATED EVOLUTION: LOW PRESSURE AND FRONTAL
SYSTEMS RESPONSIBLE FOR TODAY/S RAINFALL WILL PUSH EASTWARD
ACROSS THE UPPER GREAT LAKES REGION TONIGHT. THE SURFACE LOW WILL
BE IN QUEBEC BY 12Z TUESDAY...AND A TROUGH WILL EXTEND BACK SWWD
ACROSS THE UPPER GREAT LAKES. COOL AND BLUSTERY CONDITIONS
EXPECTED TUESDAY WITHIN CAA REGIME. GRADUAL DRYING IS ANTICIPATED
TUESDAY NIGHT INTO WEDNESDAY AS HIGH PRESSURE BUILDS FROM THE
UPPER MS VALLEY INTO THE GREAT LAKES. THE SURFACE HIGH WILL SLIP
EAST OF THE REGION BY THURSDAY...AND RETURN FLOW ON BACK SIDE OF
SAID HIGH WILL RESULT IN AN INCREASE IN MOISTURE ESPECIALLY BY
LATE THURSDAY AND THURSDAY NIGHT.

TUESDAY AND TUESDAY NIGHT...FOLLOWING A RELATIVE DECREASE IN DEEP LAYER
MOISTURE EARLY TUESDAY...BOTH NAM/GFS DEPICT INCREASING 850-700 MB
MOISTURE BY LATE MORNING TUESDAY AS AFOREMENTIONED TROUGH SWINGS
SE ACROSS THE REGION. NAM BUFR SOUNDINGS DON/T REVEAL MOISTURE
EXTENDING TO FAVORABLE NUCLEATION TEMPS UNTIL MIDDAY. HOWEVER...
GIVEN TIMING UNCERTAINTIES...TERRAIN INFLUENCES...AND IMPACT OF
LIKELY CONVERGENCE ALONG TROUGH WILL REFRAIN FROM TIMING THE SCT
TO NMRS SHOWERS INTO THE AREA. WITH CAA AND CLOUDS...TEMPS WILL BE
CHILLY - AND GENERALLY STEADY OR FALLING THROUGH THE DAY. TEMPS
WILL FALL FROM AROUND 50 EARLY TO THE LOW-MID 40 BY LATE IN THE
DAY. PASSING THERMAL TROUGH...CYCLONIC FLOW...AND TERRAIN MAY
SUPPORT A FEW SHOWERS INTO TUESDAY EVENING /SNOW FLAKES TOO?/...
THOUGH GENERAL TREND WILL BE FOR DRYING CONDITIONS AS RIDGE OF
HIGH PRESSURE APPROACHES.

WEDNESDAY...HIGH PRESSURE WILL MOVE FROM WI INTO MI DURING THE DAY.
THIS WILL SUPPORT DECREASING WINDS...AND PARTLY TO MOSTLY SUNNY
SKIES. APPEARS SOME CU WILL BE POSSIBLE AS WELL AS SOME UPPER
CLOUDS IN ASSOCIATION WITH JET MAX PASSING THROUGH THE UPPER GREAT
LAKES. TEMPS WILL AVERAGE ABOUT 10 DEGF BELOW NORMAL...WITH HIGHS
MAINLY IN THE 50S EXPECTED.

THURSDAY...THOUGH HIGH PRESSURE WILL STILL BE IN CLOSE PROXIMITY
THURSDAY /JUST TO OUR EAST/ IT APPEARS SOME CLOUDINESS WILL BE FOUND
ACROSS THE REGION. THIS...THANKS TO AFOREMENTIONED JET DYNAMICS AND
STRONG RETURN FLOW /WAA/ ON BACK SIDE OF HIGH. SO...THOUGH IT
APPEARS ANY ASSOCIATED RAIN WILL HOLD OFF UNTIL THURSDAY NIGHT...
THICKENING CLOUDS SHOULD BE THE RULE. HIGHS WILL PEAK IN THE 60S
/NEAR NORMAL FOR MID MAY/.

&&

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 330 PM EDT MON MAY 11 2015

GUIDANCE SLOWLY CONTINUES TO COME INTO BETTER AGREEMENT REGARDING
THE OVERALL EVOLUTION OF THE LARGE SCALE PATTERN...AT LEAST IN THE
BEGINNING OF THE EXTENDED PERIOD. AS IT STANDS NOW...A WAVE IS
PROGGED TO SLIDE THROUGH THE NORTHERN PLAINS INTO THE GREAT LAKES
THURSDAY NIGHT INTO FRIDAY...BRINGING A ROUND OF RAINFALL BEFORE
DEPARTING EAST OF THE REGION BY FRIDAY EVENING. FOR SATURDAY THROUGH
MONDAY...THE GUIDANCE ENVELOPE CONTINUES TO ONCE AGAIN WIDEN...WITH
SEVERAL FEASIBLE SOLUTIONS RANGING FROM A DRY WEEKEND TO ONE THAT
FEATURES SEVERAL ROUNDS OF SCATTERED PRECIP. WILL GO AHEAD AND KEEP
SATURDAY THROUGH MIDDAY SUNDAY MAINLY DRY...SAVE FOR LOW END CHANCE
POPS ACROSS FAR WESTERN AREAS...AS CONFIDENCE REMAINS LOW ENOUGH TO
NOT GO MUCH/IF ANY HIGHER. HOWEVER...WILL GO AHEAD AND CONTINUE
INHERITED CWA-WIDE POPS FOR THE SECOND HALF OF SUNDAY INTO MONDAY AS
SIGNALS OF A MORE ACTIVE PATTERN REEMERGE

TEMPERATURES ON FRIDAY LOOK TO REMAIN AT LEAST SEVERAL DEGREES BELOW
NORMAL (WHICH BY THEN WILL RANGE FROM 63-68 DEGREES FROM NORTH TO
SOUTH ACROSS THE CWA) BEFORE WARMING UP TO NEAR OR SLIGHTLY ABOVE
NORMAL READINGS FOR THE REMAINDER OF THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 139 PM EDT MON MAY 11 2015

MAINLY MVRF CIGS AND VSBY ACRS NRN MI TAF SITES THIS AFTERNOON AND
THROUGH THE TAF PERIOD...AS A NRN PLAINS STORM SYSTEM LIFTS INTO
THE WRN GREAT LAKES. CIGS AND VSBY WILL OCCASIONALLY BE REDUCED TO
IFR THIS EVENING BTWN 18Z AND 03Z TUESDAY...AS THE BEST LIFT AND
MSTR INTERSECT THE STATE. SOUTHERLY WINDS TONIGHT WILL TREND
NORTHWEST AND GUSTY TUESDAY...AS COLD AIR RUSHES INTO NORTHERN
MICHIGAN AS THE STORM SYSTEM EXITS INTO QUEBEC.

&&

.MARINE...
ISSUED AT 330 PM EDT MON MAY 11 2015

SOUTH WINDS TONIGHT IN ADVANCE OF A PLAINS STORM SYSTEM MOVING
ACROSS UPPER MICHIGAN...WILL TREND NORTHWEST TUESDAY AND BECOME
GUSTY AS THE STORM SYSTEM EXITS EAST INTO QUEBEC. SMALL CRAFT
ADVISORY CRITERIA WINDS AND WAVES WILL DEVELOP OVER LAKE MICHIGAN
OVERNIGHT AS THE STORM SYSTEM NEARS. NORTHWEST FLOW SMALL CRAFT
ADVISORY WINDS AND WAVES ARE EXPECTED ACROSS MUCH OF THE GREAT LAEKS
NEARSHORE WATERS TUESDAY AS THE STORM SYSTEM EXITS NORTHEAST INTO
QUEBEC. WIDESPREAD RAIN THIS EVENING AND TONIGHT WILL BECOME
SCATTERED OVERNIGHT AND TUESDAY AS COLDER AIR RUSHES INTO THE
REGION.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 4 PM EDT TUESDAY
     FOR LHZ345>348.
LM...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 4 PM EDT TUESDAY
     FOR LMZ341-342-344>346.
LS...NONE.

&&

NEAR TERM...SWR
SHORT TERM...SMITH
LONG TERM...GILLEN
AVIATION...SWR
MARINE...SWR
Hazardous weather outlook, May 11, 3:45 PM EDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
345 PM EDT MON MAY 11 2015

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-121300-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
345 PM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS WILL IMPACT AREAS SOUTH AND EAST OF A LINE FROM
CADILLAC TO ALPENA THROUGH 8 PM THIS EVENING...INCLUDING THE
COMMUNITIES OF HOUGHTON LAKE...WEST BRANCH...AND TAWAS CITY. SEVERE
WEATHER IS NOT EXPECTED...THOUGH BRIEF HEAVY RAINFALL AND WIND GUSTS
TO 40 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY.

THERE WILL BE A RISK OF THUNDERSTORMS ACROSS THE OUTLOOK AREA IN
ABOUT THE SUNDAY-MONDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

SMITH

In the hours before

Special weather statement, May 11, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
421 PM EDT MON MAY 11 2015

MIZ017>019-021>023-027>029-034>036-041-042-112045-
KALKASKA-ROSCOMMON-ARENAC-CRAWFORD-CHARLEVOIX-MONTMORENCY-ANTRIM-
OGEMAW-OSCODA-IOSCO-GLADWIN-OTSEGO-PRESQUE ISLE-CHEBOYGAN-
421 PM EDT MON MAY 11 2015

...SHOWERS WITH GUSTY WINDS AND SMALL HAIL POSSIBLE ...

AT 420 PM EDT...A LINE OF SHOWERS WAS ALONG A LINE EXTENDING FROM
NEAR BEAR LAKE TO ROSCOMMON COUNTY AIRPORT TO NEAR FARWELL...AND
MOVING NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
SHOWERS.

LOCATIONS IMPACTED INCLUDE...
ALGER...HOUGHTON LAKE...GAYLORD...GLADWIN...WEST BRANCH...GRAYLING...
ROSCOMMON...ST. HELEN...PRUDENVILLE...ATLANTA...MIO...LEWISTON...
COMINS...MAPLE RIDGE...FREDERIC...MCKINLEY...BEAVERTON...ROSE CITY...
LOVELLS AND VANDERBILT.

LAT...LON 4416 8461 4416 8478 4430 8472 4477 8498
      4544 8454 4497 8395 4412 8387 4381 8460
TIME...MOT...LOC 2020Z 214DEG 48KT 4475 8491 4434 8468 4377 8493

MLR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:10 PM EDTSmall Craft AdvisoryAPX30 hr

Nearby

Special Weather Statements in Michigan, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.